Alert archive / Idaho / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Apr 23, 1998, 6:28 PM PDT for Boundary County, Idaho. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1998, 6:28 PM PDT (01:28 UTC)
- Expired
- Apr 23, 1998, 7:30 PM PDT
- In force
- 62 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Boundary County, ID
The radar
The Spokane radar (KOTX), 148 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 7:22 PM PDT | Hail 0.75 | Naples, ID | 3/4 ich hail |
| Apr 23, 7:38 PM PDT | Hail 1 | Bonners Ferry, ID | 1 inch hail from sheriffs office and spotters |
| Apr 23, 7:40 PM PDT | Hail 1.75 | Bonners Ferry, ID | 1 3/4 inch hail 3 miles north of Bonners Ferry. COnsiderable damage to cars in the area |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:00 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
611
WUUS1 KGEG 240132 RRA
SVRGEG
IDC021-240230-
IMMEADIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
628 PM PDT THU APR 23 1998
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING CONTINUED FOR...
EASTERN BOUNDARY COUNTY IN NORTHERN IDAHO
* UNTIL 730 PM PDT
* SEVERE THUNDERSTORM WILL BE NEAR-
BONNERS FERRY BY 635 PM PDT
MOYIE SPRINGS BY 645 PM PDT
* AT 626 PM PDT... SEVERE THUNDERSTORM INDICATED JUST SOUTHWEST
OF BONNERS FERRY...3/4 INCH HAIL REPORTED BY SPOTTERS... MOVING
NORTHEAST 20 MPH.
LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS
MS/BAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:30 PM PDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 23, 2:30 PM PDT, 3 hours 58 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT WED APR 23 1998 SPLIT UPPER LEVEL TROUGH AT 135W WITH S/W EJECTING INTO WA AT 09Z. MID LEVEL MOISTURE PLENTIFUL WITH EJECTING S/W WITH LOCAL AREAS OF MODERATE RAIN OVER THE PALOUSE. AREAS OF RAIN MOVING NORTH ACROSS THE ID PNHDL AND MOST SITES THERE WILL SEE SOME RAINFALL THIS MORNING. RADAR LOOP SHOWING A SMALL LINE OF SCATTERED SHOWERS IN THE LOWER COLUMBIA BASIN.. ASSOCIATED WITH THE BACK EDGE OF UPPER LEVEL S/W. EXTRAPOLATION YIELDS THAT THIS LINE OF SCATTERED LIGHT SHOWERS WILL REACH KGEG AROUND 12-13Z. OVERALL EFFECT OF DEPARTING S/W WILL BE MOISTENING THE LOWER LEVELS.. AND EXPECT SURFACE DEW POINTS TO RISE INTO THE LOWER 50S ACROSS THE ENTIRE FORECAST AREA. EXPECT BRIEF CLEARING THIS MORNING BEHIND S/W FOR GOOD APRIL INSOLATION.. IDEAL SET UP FOR THUNDER THIS AFTERNOON WITH APPROACHING OFFSHORE TROUGH PROVIDING LIFT. EXPECT BEST RAINFALL THIS EVENING WITH DEVELOPING COLD FRONTOGENESIS PROVIDING THE TRIGGER IN AN UNSTABLE MOIST AIR MASS. MODELS SHOW STRONG SURFACE RIDGE BUILDING RAPIDLY BEHIND FRONTAL PASSAGE IMPLYING STRONG SURFACE COLD AIR ADVECTION INTO FRIDAY YIELDING WINDY CONDITIONS. DRAMATIC CHANGE IN TEMPS WITH 00Z ETA MODEL SHOWING H85 TEMPS FALLING FROM NEAR 14C TODAY TO 2C BY SATURDAY AFTERNOON. MANY SCREAMING MESSAGES IN THIS FORECAST PACKAGE.. 1. GOOD CHANCE OF THUNDERSTORMS TODAY AND EVENING WITH HEAVY RAIN AND SMALL HAIL POSSIBLE.. FOLLOWED BY 2. WINDY AND MUCH COOLER CONDITIONS ON FRIDAY. FRISBIE ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 073/045/056 673 CQV 075/043/059 674 S86 073/044/056 684 COE 072/043/054 683 WWP 071/042/053 7+5 LWS 069/048/060 783 MOS 070/045/057 .GEG...NONE.
In the hours before
Local storm report, Apr 23, 4:37 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
437 PM PDT THU APR 23 1998
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 AM NESPELEM WA .5 INCH HAIL
04/23/98 OKANOGAN
1200 PM 8 N REPUBLIC WA .5 INCH HAIL
04/23/98 FERRY ESTIMATED WINDS 30-40 MPH
0235 PM BARSTOW WA 1 INCH HAIL
04/23/98 FERRY
0250 PM OTHELLO WA 1 INCH HAIL
04/23/98 ADAMS
0330 PM 5 W SPOKANE WA
04/23/98 SPOKANE 4-6 INCHES STANDING WATER
ON ROADS. PEA SIZED HAIL
0410 PM BREWSTER WA 1 INCH HAIL
04/23/98 OKANOGANLocal storm report, Apr 23, 4:37 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
437 PM PDT THU APR 23 1998
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 AM NESPELEM WA .5 INCH HAIL
04/23/98 OKANOGAN
1200 PM 8 N REPUBLIC WA .5 INCH HAIL
04/23/98 FERRY ESTIMATED WINDS 30-40 MPH
0235 PM BARSTOW WA 1 INCH HAIL
04/23/98 FERRY
0250 PM OTHELLO WA 1 INCH HAIL
04/23/98 ADAMS
0330 PM 5 W SPOKANE WA
04/23/98 SPOKANE 4-6 INCHES STANDING WATER
ON ROADS. PEA SIZED HAIL
0410 PM BREWSTER WA 1 INCH HAIL
04/23/98 OKANOGANSpecial weather statement, Apr 23, 5:30 PM PDT, 58 minutes before
IDZ001>004-WAZ031>038-240400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 530 PM PDT THU APR 23 1998 THE SEVERE THUNDERSTORM WATCH FOR EASTERN WASHINGTON HAS EXPIRED. A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE IDAHO PANHANDLE. THUNDERSTORMS WILL CONTINUE OVER NORTH IDAHO THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY SOME OF THESE STORMS. HEAVY RAIN WILL ALSO CREATE PONDING ON ROADWAYS AND IN LOW-LYING AREAS....ESPECIALLY NORTH OF THE I-90 CORRIDOR. LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL EARLY EVENING ACROSS PORTIONS OF NORTHEAST WASHINGTON. ALTLHOUGH SMALL HAIL AND HEAVY RAIN CAN BE EXPECTED AT TIMES...THESE THUNDERSTORMS ARE NO LONGER EXPECTED TO BE SEVERE. BA
Special weather statement, Apr 23, 5:30 PM PDT, 58 minutes before
IDZ001>004-WAZ031>038-240400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 530 PM PDT THU APR 23 1998 THE SEVERE THUNDERSTORM WATCH FOR EASTERN WASHINGTON HAS EXPIRED. A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE IDAHO PANHANDLE. THUNDERSTORMS WILL CONTINUE OVER NORTH IDAHO THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY SOME OF THESE STORMS. HEAVY RAIN WILL ALSO CREATE PONDING ON ROADWAYS AND IN LOW-LYING AREAS....ESPECIALLY NORTH OF THE I-90 CORRIDOR. LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL EARLY EVENING ACROSS PORTIONS OF NORTHEAST WASHINGTON. ALTLHOUGH SMALL HAIL AND HEAVY RAIN CAN BE EXPECTED AT TIMES...THESE THUNDERSTORMS ARE NO LONGER EXPECTED TO BE SEVERE. BA
Local storm report, Apr 23, 6:06 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
606 PM PDT THU APR 23 1998
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 7 NW OKANOGAN WA 50 MPH TSTM GUST
04/23/98 OKANOGAN ALSO 1/2 INCH HAILLocal storm report, Apr 23, 6:23 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT THU APR 23 1998
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM NAPLES ID .75 INCH HAIL
04/23/98 BOUNDARYThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:47 PM PDT | Severe Thunderstorm Warning | OTX | Boundary | 43 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.